I just started taking it, and I feel like I am less short of breath. It's also very hot here (GA), and I am constantly sweating. Since starting the Neurontin, my body feels cooler. Is it the drug?
Hi clntnslvr - Its interesting that you ask this, since I am always having sweats, and always hot... probably one of the meds. I take (Seroquel/Trileptal, etc.). But, Neurontin most likely can and does help you to feel cooler because, although it is used to treat seizures, by decreasing abnormal excitement in the brain, as well as treating other medical conditions, it is also used to treat and prevent hot flashes (the sudden strong feelings of heat and sweating) during menopause! So, I guess indirectly, you have found one of the other uses for this medication... not bad, since we typically experience negative side effects! It can also help with your anxiety, which may explain why you are less "short of breath". When our anxiety decreases, we tend to slow down our breathing, take deeper and longer breaths, which in turn, helps us even more with the anxiety. Hope that helps! Jillian
I've been taking the generic form of Neurontin (Gabapentin) for facial neuropathy (so for pain). I personally really like this med as it has reduced my facial nerve pain immensely. Now to your question. Though I haven't experienced this sensation of coolness, Neurontin is also used as a mood stabilizer, so it could make you feel calmer and like cetteferge has noted, if you're calmer, you could feel more relaxed and so breathe more evenly and deeply (like in yoga). Nice that you found this med and hope it works for you as it does for me. Best of health to us all, PG
I started gabapentin last night, 20mgs for first time, and then another 10mg this morning for my neuropathy of feet, legs,,, But first, to answer your question, I found another major plus, so came online to find out if I was wrong. I also take prozac, 40mg daily, for past years, building up slowly. This at least stopped my anger issues, annoyance issues, with the heat and summers.But it didnt stop the ongrowing hot I felt. No, not menopause, as I went thru that 8 years ago, very mildly, and not hot flashes. No, since a child, always walking in country, I always hated the heat, got sun strokes, sun burns, dancing spots in front of my eyes, the whole works. As you would expect, I am fish-belly white as an old high school boyfriend once told me.
So today, having the fan on while getting dressed, taking my meds, making bed, etc, and feeling the slight side effects of sleepiness, little unsteady on my feet, etc but just what I expected and will wait out, I got dressed. Surprisingly, I chose long loose and light sweat pants and shirt.. NO SHORTS!! I got done and went downstairs. Now I normally have a fan on f/t in my upstairs bedroom, downstairs living room and a small fan on over my desk. It is 7 hours since I came downstairs. AND I NEVER TURNED ON A FAN AT ALL, EVEN WITH THE TEMPERATURE 75+, UP TO 80 DEGREES!!! So after I told my son the good news, I decided to look up the question of " is this from the new meds?" as my fans have been on since April!! Sure enough, I read that it was used by post menopausal women with hot flashes. OK, maybe its working strangely on me... I finally worked my way up to your question. I can only say, after less than 24 hours on the new med, gabapentin, is a very happy YES!!
I do not know how long this will last, but my best friend is the one who told me about this med, and how it has helped her neuropathy and back pain as well, as suggested by her daughter, an RN who works in pain management in hospitals. Sadly my friend is in quite a medical state, between steadily shrinking, and the neuropathy. She is always cold, and yesterday, after we picked up my meds, we walked outside to the car, she complaining that she should have brought her sweater as the store was cold, and I complaining that it was too hot outside compared to the store!! She wears long underware, and turtlenecks under her clothes 8+ months of the year. I wear considerably less,,, ( and she's from Finland!!)... She has been taking this med for over a year now, and was considerably colder than I for over 20 years..
As for the reason I take this medicine, for the first time in over 10+ years, I do not feel the nerve pain in my feet, from sitting or standing, or leg pain from walking around the apartment. I also got a full sleep last night for the first time in forever, as my body insists on acting like that spoiled princess in "The Princess and the Pea", not tolerating sleeping in any position than flat on face, feet outside the covers and hanging over edge of mattress. I cannot bear to have a quilt on bed below my waist, as during my sleep it starts to feel like a heavy bag of cement. I cannot read on my side in bed, as the upper leg, the worst one, right, complains and yells constantly, hips, feet, legs,,, I could understand if it were the under leg!! I also cannot sit for long in the recliner chairs I went out and bought after my original diagnosis with back, neck, hernias, etc,,, Well, it became a dance with me finding hows and ways to be able to sit for long on these chairs! After about 10 mins or so, the back of my ankles started screaming in pain,,, my foot felt like a ton, and I guess my ankle felt like it was pressing deeply into the chair to the frame. When all else fails, either on my bed or in one of these chairs, I end up lifting my leg as high as I can, rotating it side to side, up and down, knee to chin, dangling off the chair, pulling my toes up to stretch the back of the foot muscles, doing toe dances, or anything else I could think of, to try and get the legs, feet, hips, ankles, etc to stop screaming,, and all becomes good for a little bit till it starts over again.. but last night, before bed, I did sit in recliner for over half an hour and no problems,,, read in bed for another half hour on my side with no problem,,, This all after I had taken my first dosage of 20 mgs. And,more importantly, after I had been out of the house for about 4 hours, shopping, doctors, sitting, and this would make my day complete once I got home, as I would then have cramps, foot pain, and the whole list, that would carryon thru the night, wake me up every hour or so, do more leg pulls, etc,, till I would fall asleep from tiredness till next bout. Instead I slept straight thru, actually slept about 10 hours compared to 3 hours of sleep, accumulated thru the breakups all night. Not only did I feel refreshed this morning, but hung over from the meds as well, but I did not feel like I had been sleeping on rocks all night! Remember the "Princess and the Pea" that I mentioned before? No matter what I have on my bed, nor what I weigh, I toss and turn all night from imaginary lumps and bumps in the bed! I even have placed several winter quilts down on bed, under the egg carton and mattress protection, but still wake up feeling bruised! But not this morning. And so far, I have spent the hours up sitting at my computer, working, and have suffered from no pain in toes, ankles, legs, hips,, just my back pain, but that is usual, and it is more mum now. I can't say that the peripheral neuropathy has gone away, heck no, but what the new meds have done is take away the voice, demands, pinching, kickining, biting, electrical, fires that the nerves abused me of 24/7.. Just like a spoiled 2 year old, throwing tantrums, and screaming, this child is playing quietly in the corner, mumbling, and the effect on me is just a little off, not right, but not a problem!!
So, I hope I have answered your question, thought it was several years ago, but maybe it will help someone else like me just starting out on this wonder drug. Still, no fans on, I feel warm, but delightfully so, I know that if i was to start the vacuum, I may sweat a little, but, I am not HOT!! AND IT IS BEARABLE!!! I LOVE IT!!
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 28 Sep 2010 • 1 answer
Posted 5 May 2013 • 12 answers
Posted 15 Nov 2014 • 2 answers
Gabapentin - I use Ropinerole at night but having RLS days. Will Neurontin make me drowsy? Can I use
Posted 17 Aug 2015 • 4 answers
Posted 20 Mar 2017 • 1 answer